Post 1000: y’all, I need some help

Lily is having a hard time with seizures, and now that I’m living so nearby, I’m becoming a little obsessed with finding answers. You know I’m a scientist. I know how to find and read research papers. I am not finding what I need on PubMed, though…yet. I am also feeling mild withdrawal from my favorite databases, as this is the first semester that I haven’t been working for a place that got me that access since I started college.

The help I want: guidance with primary/review papers – firsthand accounts from people with epilepsy who have used hormonal birth control at the same time – firsthand accounts from people who have epilepsy that affects sensation and muscular spasm in their faces/mouths. Maybe also people with epilepsy who can tell me about sensations that make it difficult/impossible to tolerate the sensation of wearing a shirt.

Let’s get to the details. Lily is on Depo shots, and spotting most of the time. We don’t have good data on the seizure intensity correlating with the spotting/flow intensity, but I am increasingly convinced we’d find it if I got the staff to record the spotting. Her teachers told us that most of their female students with epilepsy started having problems when they hit puberty; one of the main reasons I distrust Lily’s neuro is that he didn’t believe this, even when I sent a clipping with my parents from the NY Times‘ science page. But there’s definitely work out there on catamenial epilepsy.

The ketogenic diet seems to have gotten her to only having seizures between 5pm and 9pm (mostly 6-7, with some variation). We fear that her 9pm meds get her through the night okay because her body slows down, but her 9am meds aren’t lasting because her body revs up. If this theory is at all plausible, it overlaps the possibility of the menstruation-related metabolic shifts that seem to be a known thing.

I want her off Depo. I’m on Seasonique, successfully, so I know there are options. I want that to be the answer – to settle down the metabolic waves, in hopes that the keto diet plus meds then prevents the use of rescue meds. It’s so great that there are fewer seizures – but the ones that happen are incredibly disruptive and really, really different (facial, possibly involving respiration, probably involving tingling skin, probably causing anxiety or panic).

Do you have advice on either how to help communicate this to her neuro, or how to find readings on PubMed? Or just tell me it’ll be okay…

Advertisements


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s